Alert archive / Kansas / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Goodland, KS

January 18, 20098 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this red flag warning at Jan 18, 2009, 3:10 PM CST for 8 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska. It took effect at Jan 19, 2009, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2009, 3:10 PM CST (21:10 UTC)
In effect from
Jan 19, 2009, 11:00 AM CST
Expired
Jan 19, 2009, 6:00 PM CST
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 10 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4202 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 182110
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MST SUN JAN 18 2009

.UNSEASONABLY WARM TEMPERATURES AND GUSTY WINDS TODAY AND MONDAY
WILL DRIVE RELATIVE HUMIDITIES AND FUEL MOISTURE TO DANGEROUSLY
LOW LEVELS. ANY OUTDOOR BURNING IS DISCOURAGED.

COZ252>254-KSZ001-013-014-027-028-041-042-190515-
/O.UPG.KGLD.FW.A.0001.090119T1800Z-090120T0000Z/
/O.NEW.KGLD.FW.W.0002.090119T1800Z-090120T0000Z/
/O.CON.KGLD.FW.W.0001.000000T0000Z-090119T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE-
LOGAN-GREELEY-WICHITA-
210 PM MST SUN JAN 18 2009 /310 PM CST SUN JAN 18 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/
THIS AFTERNOON...
...RED FLAG WARNING IN EFFECT FROM 11 AM MST /12 PM CST/ TO 5 PM
MST /6 PM CST/ MONDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM MST /12 PM CST/ TO 5 PM
MST /6 PM CST/ MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM
CST/ THIS AFTERNOON. 

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH 5 PM MST
/6PM CST/ THIS AFTERNOON. SIMILAR CONDITIONS ARE EXPECTED TO
DEVELOP MONDAY AFTERNOON ACROSS THE WARNED AREA AS RELATIVE
HUMIDITY VALUES OF LESS THAN 15 PERCENT WILL COMBINE WITH GUSTY
NORTHWESTERLY WINDS OF 20 TO 30 MPH. GUSTS IN EXCESS OF 45 MPH WILL
BE POSSIBLE AS WELL AIDING TO AN ALREADY CRITICAL SITUATION. FUELS
ARE VERY DRY AS VERY LITTLE MOISTURE HAS BEEN RECEIVED OVER THE
LAST WEEKS. ALL OUTDOOR BURNING SHOULD BE AVOIDED AS ANY FIRE
WHICH DOES START WILL QUICKLY BECOME OUT OF CONTROL. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

FOLTZ
4 follow-up statements
000 
WWUS83 KGLD 182359
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MST SUN JAN 18 2009

COZ252>254-KSZ001-013-014-027-028-041-042-191100-
/O.EXP.KGLD.FW.W.0001.000000T0000Z-090119T0000Z/
/O.CON.KGLD.FW.W.0002.090119T1800Z-090120T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE-
LOGAN-GREELEY-WICHITA-
459 PM MST SUN JAN 18 2009 /559 PM CST SUN JAN 18 2009/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /12 PM CST/
TO 5 PM MST /6 PM CST/ MONDAY...
...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST
/12 PM CST/ TO 5 PM MST /6 PM CST/ MONDAY. 

CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED TODAY AS
RELATIVE HUMIDITY CONTINUES TO SLOWLY INCREASE ABOVE THE 15
PERCENT THRESHOLD AND WINDS SLOWLY DECREASE INTO THE 15 TO 20 MPH
RANGE WITH OCCASIONALLY HIGHER GUSTS. 

ON MONDAY STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 55
MPH...POSSIBLY HIGHER WILL REDEVELOP BY LATE MORNING OR EARLY 
AFTERNOON. RELATIVE HUMIDITY WILL QUICKLY DECREASE BELOW 15
PERCENT. THE COMBINATION OF THE STRONG WIND...LOW RELATIVE
HUMIDITY AND VERY DRY CONDITIONS OVER THE PAST FEW WEEKS WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE WARNED AREA.
ALL OUTDOOR BURNING SHOULD BE AVOIDED AS ANY FIRE WHICH DOES START
WILL QUICKLY BECOME OUT OF CONTROL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KGLD 191055
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
355 AM MST MON JAN 19 2009

COZ252>254-KSZ001-013-014-027-028-041-042-191900-
/O.CON.KGLD.FW.W.0002.090119T1800Z-090120T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE-
LOGAN-GREELEY-WICHITA-
355 AM MST MON JAN 19 2009 /455 AM CST MON JAN 19 2009/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/
THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/
THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON. 

STRONG NORTHWEST WIND FROM 30 TO 35 MPH WITH GUSTS UP TO 55 MPH
WILL DEVELOP BY LATE MORNING. AS TEMPERATURES RISE INTO THE LOWER
60S...RELATIVE HUMIDITY WILL FALL BELOW 15 PERCENT. THE
COMBINATION OF STRONG WIND...LOW RELATIVE HUMIDITY AND VERY DRY
CONDITIONS OVER THE PAST FEW WEEKS WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE WARNED AREA. ALL OUTDOOR BURNING
SHOULD BE AVOIDED AS ANY FIRE WHICH DOES START WILL QUICKLY BECOME
OUT OF CONTROL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

FS
000 
WWUS83 KGLD 191657
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
957 AM MST MON JAN 19 2009

KSZ002-NEZ079-200000-
/O.EXB.KGLD.FW.W.0002.090119T1700Z-090120T0000Z/
RAWLINS-DUNDY-
957 AM MST MON JAN 19 2009 /1057 AM CST MON JAN 19 2009/

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

STRONG NORTHWEST WINDS AT 30 TO 40 MPH WITH GUSTS TO 55 MPH WILL
DEVELOP THIS AFTERNOON. STRONG WINDS WILL COMBINE WITH LOW RELATIVE
HUMIDITY AND DRY FUELS CREATING CRITICAL FIRE WEATHER CONDITIONS
WEST OF HIGHWAY 83 THIS AFTERNOON. ALL OUTDOOR BURNING SHOULD BE
AVOIDED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

COZ252>254-KSZ001-013-014-027-028-041-042-200000-
/O.EXT.KGLD.FW.W.0002.090119T1700Z-090120T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE-
LOGAN-GREELEY-WICHITA-
957 AM MST MON JAN 19 2009 /1057 AM CST MON JAN 19 2009/

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 5 PM MST /6 PM CST/
THIS AFTERNOON. 

STRONG NORTHWEST WIND FROM 30 TO 40 MPH WITH GUSTS TO 55 MPH WILL
CONTINUE THIS AFTERNOON. AS TEMPERATURES RISE INTO THE LOWER
60S...RELATIVE HUMIDITY WILL FALL BELOW 15 PERCENT. THE
COMBINATION OF STRONG WIND...LOW RELATIVE HUMIDITY AND VERY DRY
CONDITIONS OVER THE PAST FEW WEEKS WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS WEST OF HIGHWAY 83. ALL OUTDOOR BURNING
SHOULD BE AVOIDED AS ANY FIRE WHICH DOES START WILL QUICKLY BECOME
OUT OF CONTROL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KGLD 200009
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MST MON JAN 19 2009


COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-200115-
/O.EXP.KGLD.FW.W.0002.000000T0000Z-090120T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-
509 PM MST MON JAN 19 2009 /609 PM CST MON JAN 19 2009/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

$$

LOCKHART

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jan 18, 5:40 AM CST, 9 hours 30 minutes earlier.

Area forecast discussion, Jan 18, 5:40 AM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
440 AM MST SUN JAN 18 2009

.DISCUSSION...
200 AM MST SUN JAN 18 2009

FORECAST CONTINUES TO REVOLVE AROUND TEMPERATURES...WIND...AND FIRE
WEATHER.

A STAGNANT HIGHLY AMPLIFIED UPPER PATTERN OVER THE CONUS WILL CHANGE
LITTLE OVER THE NEXT SEVERAL DAYS. RIDGE OVER THE WEST EXTENDS FROM
THE CANADIAN ROCKIES TO OLD MEXICO...WHILE A DEEP TROUGH SPINS OVER
THE GREAT LAKES. LOCAL AREA WILL BE UNDER A FAST NORTHERLY FLOW
BETWEEN THOSE TWO FEATURES. THE WESTERN RIDGE WILL SLOWLY MIGRATE
EASTWARD OVER THE ROCKIES AND GRADUALLY WEAKEN. IT WILL BRING
UNSEASONABLY WARM AND WINDY CONDITIONS TO THE CENTRAL HIGH PLAINS.
VERY LITTLE CHANGES MADE TO THE TEMPERATURE FORECAST. WARM
TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY. NO PRECIPITATION IS
EXPECTED THROUGH THAT TIME. GIVEN THE TIGHT GRADIENT ALOFT WILL SEE
THE POTENTIAL FOR GUSTY WINDS TO MIX TO THE SURFACE JUST ABOUT EVERY
DAY DURING PEAK HEATING HOURS. THIS HAS LEAD TO THE ISSUANCE OF A
WIND ADVISORY TODAY FOR NORTHWEST COUNTIES WHERE NAM SOUNDINGS SHOW
STRONGEST AVERAGE MIXED LAYER WINDS WILL OCCUR AROUND 21Z. IN
ADDITION...WARMING TEMPERATURES AND LOW DEW POINTS YIELD RH VALUES
OF 15% OR LOWER ACROSS THE SOUTHWESTERN HALF OF THE CWA...AND
COMBINED WITH THE GUSTY WINDS EXPECT RED FLAG CRITERIA TO BE
REACHED. THE SCENARIO IS MORE OR LESS REPEATED ON MONDAY...WITH EVEN
STRONGER WINDS POSSIBLE...SO WENT AHEAD AND ISSUED A FIRE WEATHER
WATCH FOR THE SAME AREAS. TUESDAY WILL PROBABLY BE A REPEAT BUT TOO
EARLY TO ISSUE HIGHLIGHTS.

24
&&

.AVIATION...
437 AM MST SUN JAN 18 2009

FOR THE 12Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD
WITH VARIABLE AMOUNTS OF MID AND HIGH LEVEL CLOUD COVER EXPECTED.
NORTHWEST WINDS WILL BE SUSTAINED NEAR 25 KNOTS WITH GUSTS IN THE
35 TO 40 KNOT RANGE. THE WINDS ARE EXPECTED TO STOP GUSTING NEAR
00Z BUT WILL REMAIN IN THE 15 TO 20 KNOT RANGE.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST
     /6 PM CST/ THIS AFTERNOON FOR KSZ001-002-013-014.

     RED FLAG WARNING FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM
     MST /6 PM CST/ THIS AFTERNOON FOR KSZ001-013-014-027-028-
     041-042.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON
     FOR KSZ001-013-014-027-028-041-042.

NE...WIND ADVISORY FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST
     /6 PM CST/ THIS AFTERNOON FOR NEZ079-080.

CO...WIND ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR COZ090.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR COZ252>254.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON
     FOR COZ252>254.

&&
Hazardous weather outlook, Jan 18, 4:30 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
330 AM MST SUN JAN 18 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
330 AM MST SUN JAN 18 2009 /430 AM CST SUN JAN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM TEMPERATURES TODAY COMBINED WITH GUSTY NORTHWEST
WINDS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. RED FLAG
WARNINGS HAVE BEEN POSTED FOR THIS AFTERNOON GENERALLY SOUTH AND
WEST OF A WRAY COLORADO TO SCOTT CITY KANSAS LINE. THE STRONGEST
WINDS WILL OCCUR OVER THE NORTHWEST PORTION OF THE TRI STATE
AREA...WHERE A WIND ADVISORY HAS ALSO BEEN POSTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSEASONABLY WARM...DRY...AND WINDY CONDITIONS ARE EXPECTED TO
CONTINUE ACROSS THE TRI STATE AREA THROUGH WEDNESDAY. A FIRE
WEATHER WATCH HAS BEEN POSTED FOR THE SOUTHWEST PART OF THE AREA
FOR MONDAY AFTERNOON...AND ADDITIONAL WATCHES OR WARNINGS MAY BE
REQUIRED. COOLER WEATHER WILL ARRIVE ON THURSDAY...ENDING THE FIRE
WEATHER CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:01 AM CSTWind AdvisoryGLDCheyenne, Gove, Greeley, Logan, Rawlins, Sheridan and 4 more15 hr
Jan 18, 3:10 AM CSTFire Weather WatchGLDCheyenne, Greeley, Logan, Sherman, Thomas, Wallace and 1 more12 hr
Jan 18, 3:10 AM CSTRed Flag WarningGLDCheyenne, Greeley, Logan, Sherman, Thomas, Wallace and 1 more15 hr
Jan 18, 3:14 PM CSTWind AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more27 hr

Nearby

Red Flag Warnings in Kansas, 2009Red Flag Warnings in Colorado, 2009Red Flag Warnings in Nebraska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.